This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
I should like to present a case history that I hope will raise some question about the habituating effects of meprobamate suggested by Dr. Lemere (J. A. M. A.160:1431 [April 21] 1956). Recently a patient was brought to our hospital suffering from withdrawal symptoms supposedly precipitated by discontinuation of therapy with meprobamate. The patient was a 35-year-old male and had been referred by another physician. The patient had previously been addicted to barbiturates and alcohol and had allegedly given these up under the influence of therapy with meprobamate (Miltown). As I had never seen any signs of withdrawal reactions after cessation of meprobamate therapy, I questioned this man closely. As a result, he finally disclosed that he had continued to take barbiturates during the period that he had led his physician to believe that he had given them up and that he had only discontinued
Osinski WA. WITHDRAWAL OF MEPROBAMATE. JAMA. 1957;163(6):489. doi:10.1001/jama.1957.02970410079026
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: